Institutional members access full text with Ovid®

Share this article on:

Short article: Small intestinal mucosal injury in patients taking chemotherapeutic agents for solid cancers

Dore, Maria P.; Pes, Giovanni M.; Murino, Alberto; Quarta Colosso, Bianca; Pennazio, Marco

European Journal of Gastroenterology & Hepatology: May 2017 - Volume 29 - Issue 5 - p 568–571
doi: 10.1097/MEG.0000000000000828
Original Articles: Small Intestine

Objective: Chemotherapy for cancer is a systemic treatment often associated with side effects than can be debilitating and, in some cases, life-threatening. Few data are available on intestinal enterotoxicity. Wireless video capsule endoscopy (VCE) is a noninvasive method of imaging the small intestine. This study presents the results of VCE in patients with solid tumors undergoing antineoplastic regimens with agents, notably for toxicity for the gastrointestinal mucosa (i.e. carboplatin, cyclophosphamide, 5-fluorouracil, methotrexate, and cisplatin).

Materials and methods: The capsule endoscopy procedure was performed 4–13 days after the end of the antineoplastic course. Each patient received a polyethylene-glycol solution (1000 mg×2 in 2 l of water) for bowel preparation and fasted for 10 h before ingestion of the capsule. Videos were evaluated by one operator, supervised by a second operator, and conclusions were drawn by an expert reader.

Results: Twenty (age range: 38–77 years) patients were evaluated. The cecum was reached in 70% before exhaustion of the battery. The video capsule showed small widespread intestinal ulcerations in 25% and erosions in only one patient. The villus architecture appeared normal in all. VCE detected metastases in one patient with a melanoma. Few patients had more than one lesion. All capsules were passed in the stool.

Conclusion: Our results suggest that chemotherapy in patients with solid cancers is associated with minimal visual small bowel injury. Factors other than damage of the intestinal mucosa causing loss of epithelium are likely involved in gastrointestinal toxicity and related symptoms.

aClinica Medica Department of Experimental and Clinical Medicine, University of Sassari, Sassari

bGastroenterology Section, San Giovanni Hospital, Torino, Italy

cBaylor College of Medicine, Houston, Texas, USA

Correspondence to Maria P. Dore, MD, PhD, Clinica Medica, Department of Experimental and Clinical Medicine, University of Sassari, Viale San Pietro, 8, Sassari 07100, Italy Tel: +39 079 229 886; fax: +39 079 228 207; e-mail: mpdore@uniss.it

Received September 29, 2016

Accepted November 24, 2016

Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.